Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2019, Issue 754


Kazhdan projections, random walks and ergodic theorems

Cornelia Druţu / Piotr W. Nowak
  • Institute of Mathematics of the Polish Academy of Sciences, Warsaw, Poland; and Institute of Mathematics, University of Warsaw, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2017-03-18 | DOI: https://doi.org/10.1515/crelle-2017-0002


In this paper we investigate generalizations of Kazhdan’s property (T) to the setting of uniformly convex Banach spaces. We explain the interplay between the existence of spectral gaps and that of Kazhdan projections. Our methods employ Markov operators associated to a random walk on the group, for which we provide new norm estimates and convergence results. This construction exhibits useful properties and flexibility, and allows to view Kazhdan projections in Banach spaces as natural objects associated to random walks on groups.

We give a number of applications of these results. In particular, we address several open questions. We give a direct comparison of properties (TE) and FE with Lafforgue’s reinforced Banach property (T); we obtain shrinking target theorems for orbits of Kazhdan groups; finally, answering a question of Willett and Yu we construct non-compact ghost projections for warped cones. In this last case we conjecture that such warped cones provide counterexamples to the coarse Baum–Connes conjecture.


  • [1]

    C. A. Akemann and M. E. Walter, Unbounded negative definite functions, Canad. J. Math. 33 (1981), no. 4, 862–871. CrossrefGoogle Scholar

  • [2]

    U. Bader, A. Furman, T. Gelander and N. Monod, Property (T) and rigidity for actions on Banach spaces, Acta Math. 198 (2007), no. 1, 57–105. Google Scholar

  • [3]

    U. Bader and P. W. Nowak, Cohomology of deformations, J. Topol. Anal. 7 (2015), no. 1, 81–104. CrossrefGoogle Scholar

  • [4]

    U. Bader, C. Rosendal and R. Sauer, On the cohomology of weakly almost periodic group representations, J. Topol. Anal. 6 (2014), no. 2, 153–165. CrossrefGoogle Scholar

  • [5]

    B. Bekka, P. de la Harpe and A. Valette, Kazhdan’s property (T), New Math. Monogr. 11, Cambridge University Press, Cambridge 2008. Google Scholar

  • [6]

    B. Bekka and B. Olivier, On groups with property (Tp), J. Funct. Anal. 267 (2014), no. 3, 643–659. Google Scholar

  • [7]

    V. Bentkus and F. Götze, Lattice point problems and distribution of values of quadratic forms, Ann. of Math. (2) 150 (1999), no. 3, 977–1027. CrossrefGoogle Scholar

  • [8]

    Y. Benyamini and J. Lindenstrauss, Geometric nonlinear functional analysis. Vol. 1, Amer. Math. Soc. Colloq. Publ. 48, American Mathematical Society, Providence 2000. Google Scholar

  • [9]

    M. Bourdon and H. Pajot, Cohomologie lp et espaces de Besov, J. reine angew. Math. 558 (2003), 85–108. Google Scholar

  • [10]

    J. Bourgain and A. Gamburd, On the spectral gap for finitely-generated subgroups of SU(2), Invent. Math. 171 (2008), no. 1, 83–121. Google Scholar

  • [11]

    J. Bourgain and A. Gamburd, A spectral gap theorem in SU(d), J. Eur. Math. Soc. (JEMS) 14 (2012), no. 5, 1455–1511. Google Scholar

  • [12]

    J. Bourgain and P. Varjú, Expansion in SLd(𝐙/q𝐙),q arbitrary, Invent. Math. 188 (2012), no. 1, 151–173. Google Scholar

  • [13]

    M. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Springer, Berlin 1999. Google Scholar

  • [14]

    N. P. Brown, Kazhdan’s property T and C-algebras, J. Funct. Anal. 240 (2006), no. 1, 290–296. Google Scholar

  • [15]

    M. Burger, Kazhdan constants for SL(3,𝐙), J. reine angew. Math. 413 (1991), 36–67. Google Scholar

  • [16]

    I. Chatterji, C. Druţu and F. Haglund, Kazhdan and Haagerup properties from the median viewpoint, Adv. Math. 225 (2010), no. 2, 882–921. CrossrefGoogle Scholar

  • [17]

    X. Chen and Q. Wang, Ideal structure of uniform Roe algebras of coarse spaces, J. Funct. Anal. 216 (2004), no. 1, 191–211. CrossrefGoogle Scholar

  • [18]

    X. Chen and Q. Wang, Ghost ideals in uniform Roe algebras of coarse spaces, Arch. Math. (Basel) 84 (2005), no. 6, 519–526. CrossrefGoogle Scholar

  • [19]

    F. Chong, E-theory for Lp-algebras and the dual Novikov conjecture, Ph.D. thesis, Vanderbilt University 2014. Google Scholar

  • [20]

    A. Connes, Noncommutative geometry, Academic Press, San Diego 1994. Google Scholar

  • [21]

    J.-P. Conze and Y. Guivarc’h, Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts, Discrete Contin. Dyn. Syst. 33 (2013), no. 9, 4239–4269. CrossrefGoogle Scholar

  • [22]

    H. Davenport and D. J. Lewis, Gaps between values of positive definite quadratic forms, Acta Arith. 22 (1972), 87–105. CrossrefGoogle Scholar

  • [23]

    P. de la Harpe, A. G. Robertson and A. Valette, On the spectrum of the sum of generators for a finitely generated group, Israel J. Math. 81 (1993), no. 1–2, 65–96. CrossrefGoogle Scholar

  • [24]

    P. de la Harpe and A. Valette, La propriété (T) de Kazhdan pour les groupes localement compacts (avec un appendice de Marc Burger), Astérisque 75, Société Mathématique de France, Paris 1989. Google Scholar

  • [25]

    T. de Laat and M. de la Salle, Approximation properties for noncommutative Lp-spaces of high rank lattices and nonembeddability of expanders, J. reine angew. Math. (2015), 10.1515/crelle-2015-0043. Google Scholar

  • [26]

    M. de la Salle, Towards strong Banach property (T) for SL(3,), Israel J. Math. 211 (2016), no. 1, 105–145. Google Scholar

  • [27]

    C. Druţu, Diophantine approximation on rational quadrics, Math. Ann. 333 (2005), 405–469. CrossrefGoogle Scholar

  • [28]

    C. Druţu, Transference principles and locally symmetric spaces, Sémin. Congr. 19, Société Mathématique de France, Paris 2009. Google Scholar

  • [29]

    C. Druţu and J. Mackay, Random groups, random graphs and eigenvalues of p-Laplacians, preprint (2016), https://arxiv.org/abs/1607.04130.

  • [30]

    D. Fisher and G. Margulis, Almost isometric actions, property (T), and local rigidity, Invent. Math. 162 (2005), no. 1, 19–80. CrossrefGoogle Scholar

  • [31]

    E. Gardella and H. Thiel, Group algebras acting on Lp-spaces, preprint (2014), https://arxiv.org/abs/1408.6136.

  • [32]

    F. Götze, Lattice point problems and values of quadratic forms, Invent. Math. 157 (2004), no. 1, 195–226. CrossrefGoogle Scholar

  • [33]

    Y. Guivarc’h, Sur la loi des grands nombres et le rayon spectral d’une marche aléatoire, Astérisque 74 (1980), 47–98. Google Scholar

  • [34]

    N. Higson, Counterexamples to the coarse Baum–Connes conjecture, preprint (1999).

  • [35]

    N. Higson, V. Lafforgue and G. Skandalis, Counterexamples to the Baum–Connes conjecture, Geom. Funct. Anal. 12 (2002), no. 2, 330–354. CrossrefGoogle Scholar

  • [36]

    N. Higson and J. Roe, Analytic K-homology, Oxford Math. Monogr., Oxford University Press, Oxford 2000. Google Scholar

  • [37]

    S. Hoory, N. Linial and W. Wigderson, Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), no. 4, 439–561. CrossrefGoogle Scholar

  • [38]

    G. Kasparov, On the Lp Novikov and Baum–Connes conjectures, preprint, https://www.math.kyoto-u.ac.jp/~kida/conf/ask2013/Kasparov.pdf.

  • [39]

    A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia Math. Appl. 54, Cambridge University Press, Cambridge 1995. Google Scholar

  • [40]

    H. Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146–156. CrossrefGoogle Scholar

  • [41]

    D. Kleinbock and G. A. Margulis, Logarithm laws for flows on homogeneous spaces, Invent. Math. 138 (1999), 451–494. CrossrefGoogle Scholar

  • [42]

    S. Kochen and C. Stone, A note on the Borel Cantelli lemma, Illinois J. Math. 8 (1964), 248–251. CrossrefGoogle Scholar

  • [43]

    V. Lafforgue, Un renforcement de la propriété (T), Duke Math. J. 143 (2008), no. 3, 559–602. CrossrefGoogle Scholar

  • [44]

    V. Lafforgue, Propriété (T) renforcée banachique et transformation de Fourier rapide, J. Topol. Anal. 1 (2009), no. 3, 191–206. CrossrefGoogle Scholar

  • [45]

    V. Lafforgue, Propriété (T) renforcée et conjecture de Baum–Connes, Conference on non-commutative geometry in honor of Alain Connes (Paris 2007), Clay Math. Proc. 11, American Mathematical Society, Providence (2010), 323–345. Google Scholar

  • [46]

    B. Liao, Strong Banach property (T) for simple algebraic groups of higher rank, J. Topol. Anal. 6 (2014), no. 1, 75–105. CrossrefGoogle Scholar

  • [47]

    A. Lubotzky, Discrete groups, expanding graphs and invariant measures, Progr. Math. 125, Birkhäuser, Basel 1994. Google Scholar

  • [48]

    A. Lubotzky, What is property (τ)?, Notices Amer. Math. Soc. 52 (2005), no. 6, 626–627. Google Scholar

  • [49]

    A. Lubotzky and A. Żuk, On property (τ), preprint (2003), http://www.ma.huji.ac.il/~alexlub/BOOKS/On\%20property/.

  • [50]

    F. Maucourant, Dynamical Borel–Cantelli lemma for hyperbolic spaces, Israel J. Math. 152 (2006), 143–155. CrossrefGoogle Scholar

  • [51]

    A. Nevo, Pointwise ergodic theorems for actions of groups, Handbook of dynamical systems. Volume 1B, Elsevier, Amsterdam (2006), 871–982. Google Scholar

  • [52]

    B. Nica, Proper isometric actions of hyperbolic groups on Lp-spaces, Compos. Math. 149 (2013), no. 5, 773–792. Google Scholar

  • [53]

    P. W. Nowak, Group actions on Banach spaces, Handbook of group actions, Adv. Lect. Math. (ALM) 32, International Press, Somerville (2015), 121–149. Google Scholar

  • [54]

    P. W. Nowak, Poincaré inequalities and rigidity for actions on Banach spaces, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 3, 689–709. CrossrefGoogle Scholar

  • [55]

    P. W. Nowak and G. Yu, Large scale geometry, EMS Textbk. Math., European Mathematical Society, Zürich 2012. Google Scholar

  • [56]

    V. I. Oseledets, Markov chains, skew products and ergodic theorems for “general” dynamic systems, Teor. Veroyatn. Primen. 10 (1965), 551–557. Google Scholar

  • [57]

    N. C. Phillips, Open problems related to operator algebras on Lp-spaces, preprint (2014), http://www.math.ksu.edu/events/conference/gpots2014/LpOpAlgQuestions.pdf.

  • [58]

    M. Puschnigg, The Baum–Connes conjecture with coefficients for word-hyperbolic groups (after Vincent Lafforgue), Séminaire Bourbaki. Volume 2012/2013. Exposés 1059–1073, Astérisque 361, Société Mathématique de France, Paris (2014), Exp. No. 1062, 115–148.Google Scholar

  • [59]

    J. Roe, From foliations to coarse geometry and back, Analysis and geometry in foliated manifolds (Santiago de Compostela 1994), World Science Publisher, River Edge (1995), 195–205. Google Scholar

  • [60]

    J. Roe, Index theory, coarse geometry, and topology of manifolds, CBMS Reg. Conf. Ser. Math. 90, American Mathematical Society, Providence 1996. Google Scholar

  • [61]

    J. Roe, Lectures on coarse geometry, Univ. Lecture Ser. 31, American Mathematical Society, Providence 2003. Google Scholar

  • [62]

    J. Roe, Warped cones and property A, Geom. Topol. 9 (2005), 163–178. CrossrefGoogle Scholar

  • [63]

    J. Roe and R. Willett, Ghostbusting and property A, J. Funct. Anal. 266 (2014), no. 3, 1674–1684. CrossrefGoogle Scholar

  • [64]

    Y. Shalom, Expander graphs and amenable quotients, Emerging applications of number theory (Minneapolis 1996), IMA Vol. Math. Appl. 109, Springer, New York (1999), 571–581. Google Scholar

  • [65]

    Y. Shalom, Invariant measures for algebraic actions, Zariski dense subgroups and Kazhdan’s property (T), Trans. Amer. Math. Soc. 351 (1999), no. 8, 3387–3412. CrossrefGoogle Scholar

  • [66]

    Y. Shalom, Explicit Kazhdan constants for representations of semisimple and arithmetic groups, Ann. Inst. Fourier (Grenoble) 50 (2000), no. 3, 833–863. CrossrefGoogle Scholar

  • [67]

    V. Sprindzuk, Metric theory of Diophantine approximations, John Wiley & Sons, New York 1979. Google Scholar

  • [68]

    D. Sullivan, Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics, Acta Math. 149 (1982), 215–237. CrossrefGoogle Scholar

  • [69]

    A. Valette, Minimal projections, integrable representations and property (T), Arch. Math. (Basel) 43 (1984), no. 5, 397–406. Google Scholar

  • [70]

    J. H. Wells and L. R. Williams, Embeddings and extensions in analysis, Ergeb. Math. Grenzgeb. (3) 84, Springer, New York 1975. Google Scholar

  • [71]

    R. Willett and G. Yu, Higher index theory for certain expanders and gromov monster groups. I, Adv. Math. 229 (2012), no. 3, 1380–1416. CrossrefGoogle Scholar

  • [72]

    G. Yu, Hyperbolic groups admit proper affine isometric actions on lp-spaces, Geom. Funct. Anal. 15 (2005), no. 5, 1144–1151. Google Scholar

  • [73]

    R. J. Zimmer, Ergodic theory and semisimple groups, Monogr. Math. 81, Birkhäuser, Basel 1984. Google Scholar

  • [74]

    Mathematisches Forschungsinstitut Oberwolfach, Mini workshop: Geometrization of property (T), Report Number 29/2001, Oberwolfach, 2001.

About the article

Received: 2015-10-27

Revised: 2016-12-24

Published Online: 2017-03-18

Published in Print: 2019-09-01

Funding Source: Engineering and Physical Sciences Research Council

Award identifier / Grant number: Geometric and analytic aspects of infinite groups

Funding Source: Agence Nationale de la Recherche

Award identifier / Grant number: ANR Blanc ANR-10-BLAN 0116

Award identifier / Grant number: Labex CEMPI ANR-11-LABX-0007-01

Funding Source: Narodowe Centrum Nauki

Award identifier / Grant number: DEC-2013/10/EST1/00352

The research of both authors was supported by the EPSRC grant “Geometric and analytic aspects of infinite groups”. The research of the first author was also partially supported by the project ANR Blanc ANR-10-BLAN 0116, acronym GGAA, and by the Labex CEMPI (ANR-11-LABX-0007-01). The research of the second author was partially supported by Narodowe Centrum Nauki grant DEC-2013/10/EST1/00352.

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2019, Issue 754, Pages 49–86, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2017-0002.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Tim de Laat and Federico Vigolo
Geometriae Dedicata, 2018

Comments (0)

Please log in or register to comment.
Log in